Back to Ask the Diabetes Team Ask the Diabetes Team

From Reno, Nevada, USA:

My two year was recently diagnosed with type 1. His diagnosis is not in doubt. He was in DKA when he arrived at the hospital with a blood sugar of almost 600 mg/dl [33.3 mmol/L]. I have asked about details of all of his blood tests and his team did not have the information available for me at the time I called. All his nurse could tell me was that my son's A1c was very high.

My son suddenly started suffering from lows probably because he needed so much insulin initially because of a lung infection and having to take other medications. His doctor cut the insulin way back. He is on two units of Lantus nightly, with a half-unit of Humalog for every 20 grams of carbohydrates when his blood sugar is over 150 mg/dl [8.3 mmol/L]. He gets an additional half-unit of Humalog for every 50 mg/dl [2.8 mmol/L] he is over 200 mg/dl [11.1 mmol/L]. We just made changes with the team for the second time this week. I am in contact with his team every day.

His changes don't seem to be working for him. He fasting blood sugar was 303 mg/dl [16.8 mmol/L] this morning before breakfast. I administered Humalog with his correction, pre-food and tested one and a half hours later and he was 395 mg/dl [21.9 mmol/L]. We have made adjustments in dosages and when he gets his insulin. He just can't seem to level out. How common is this? Is it likely he could have had a short, three week honeymoon. Or, could it have been because of the secondary infection his pancreas kicked in to combat the infection for that time? Could the honeymoon also set in later?

Could his insulin be bad? Wouldn't the Lantus cover him better, if the Humalog wasn't at full strength? We have already figured his body does take longer to respond to Humalog than "normal" 30 pound toddlers. Could he be rebounding? What exactly is the Somogyi Effect? Do some people have trouble with their bodies resisting the insulin? And, how safe and effective is Lantus for a two year old? I have seen it previously mentioned as not being approved for kids under six.


You ask many, many reasonable questions. Before I answer, I will point out that I am getting the sense that you are still quite anxious and nervous about your son's diagnosis. This is certainly understandable especially given his age and the course he has gone through that you have relayed. But, most of your questions should have been such and certainly are such, that you should have learned from your own diabetes team and their Certified Diabetes Education staff. Details of the Somogyi Effect and nuances about the honeymoon and rebounding and how to store insulin/assessing for bad insulin are just such examples. We commonly have patients call daily for insulin adjustments - and not that you should not be - but your need at this point to have DAILY contact with your diabetes team now a full six weeks into your toddler's diagnosis is a bit worrisome to me.

So, I will take the liberty of addressing some of the salient issues of your follow up questions.

You are correct: Lantus (insulin glargine) has NOT received FDA approval, as far as I am aware, for use in children under age six years. This is NOT THE SAME as saying that the FDA "disapproves"; rather it infers that the FDA has not been asked to address the use of this medication in this age group - likely because the drug manufacturer either has limited data to present or has not done the studies. Your physician is legally able to prescribe most any medication for an "off-label" use.

I, personally, have not used a lot of Lantus in this age child. I do employ a basal-bolus plan for toddlers as you are doing, but more often I will dose with Ultralente as the "basal" insulin. It is not as smooth acting as Lantus, but it is able to be mixed with other insulins, thus there is no need for a "separate" shot. In my experience, Ultralente lasts about 12 or so hours in smaller children, so I tend to dose with Ultralente plus fast- acting (Regular or Humalog or NovoLog) insulin in the same syringe at breakfast; fast-acting at lunch; and then Ultralente plus fast-acting together at dinner.

It sounds as if you are on a very conservative insulin-to-carbohydrate ratio for meals and for your correction formula. I think I would push this a bit. If your toddler is "grazing" and eating really quite frequently with little snacks or caloric drinks, you might consider Regular at the meals rather than Humalog, given the short duration of action of Humalog. On the other hand, you could give many, many Humalog shots to accompany all the little snacking.

I would not consider a pump for your child and you at this stage of your diabetes management skills.

Some people now feel the Somogyi effect does not really exist. But, typically, it is what we commonly refer to as "rebound" HYPERglycemia after a more pronounced time of HYPOglycemia. This is in distinction to the Dawn Phenomenon whereby, due to normal daily hormonal rhythms, we get higher glucose levels upon awakening in the morning.

The diabetes honeymoon is variable and not all individuals experience this, but almost everyone does. A lot depends on the cause of the diabetes. I would expect less of a honeymoon in someone whose diabetes was due to severe pancreatitis. I certainly would expect a diabetes honeymoon to have become apparent six weeks into the diagnosis. I think your child is a bit underinsulinized.

Insulin resistance is not terribly uncommon in older teens and heavier adults with type 1 diabetes. Moderate to severe insulin resistance would not be common in a toddler; and in those who typically require HUGE amounts of insulin (which your child is NOT on), it is often associated with a rather pronounced degree of DIMINISHED body fat.

Keep up your dialogues with your Diabetes Team. Treat yourself to some more sessions with your Certified Diabetes Education staff!


Original posting 22 Sep 2004
Posted to Daily Care and Insulin Analogs


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.